Wildfire, Gray
- When
- January 17, 12:30 PM CST to 2:30 PM CST
- Where
- Gray forecast zone
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The large wildfire began about one mile north of McLean around 1230CST and consumed approximately six hundred and forty acres. One vacant home and one shed were completely destroyed, however there were no reports of injuries or fatalities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The large wildfire began about one mile north of McLean around 1230CST and consumed approximately six hundred and forty acres. One vacant home and one shed were completely destroyed, however there were no reports of injuries or fatalities. The wildfire was brought under control around 1430CST which was caused by high winds striking a power line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 17, 11:27 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1127 AM CST SAT JAN 17 2015 .AVIATION...18Z TAFS GUSTY NORTH WINDS WILL BEGIN TO LAY DOWN LATE THIS AFTERNOON. AFTER A LIGHT AND VARIABLE NIGHT...WINDS WILL BEGIN TO PICK BACK UP OUT OF THE SW SUN MORNING...STRONGEST AT KAMA. SIMPSON && .PREV DISCUSSION... /ISSUED 525 AM CST SAT JAN 17 2015/ AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL THREE TAF SITES. WINDS WILL BE THE PRIMARY WEATHER IMPACT FOR AVIATION TODAY. A COLD FRONT HAS MOVED SOUTHEASTWARD BRINGING A WIND SHIFT TO KGUY AND KDHT EARLY THIS MORNING AND WILL REACH KAMA BY AROUND 13Z. AS MIXING STRENGTHENS LATE THIS MORNING AND THROUGH THE AFTERNOON WINDS WILL INCREASE SUBSTANTIALLY...ESPECIALLY ACROSS THE EASTERN PORTION OF THE TEXAS AND OKLAHOMA PANHANDLE. THE STRONGEST WINDS WILL LIKELY REMAIN EAST OF THE TAF SITES BUT GUSTS COULD APPROACH AIRPORT WEATHER WARNING CRITERIA AT KAMA. ONE LIMITING FACTOR MAY BE CIRRUS INDUCED BY INCREASING CROSS MOUNTAIN FLOW THAT IS NOT WELL REPRESENTED IN SHORT TERM MODEL GUIDANCE. THIS MAY TEMPER MIXING AND RESULT IN LESS SUBSTANTIAL GUSTS DEPENDING ON HOW LONG IT PERSISTS AND HOW THICK IT IS. BY AROUND SUNSET THIS EVENING WIND GUSTS SHOULD DIMINISH AND THEN GRADUALLY BACK TO A SOUTHWESTERLY DIRECTION BY THE END OF THE TAF PERIOD. BRB PREV DISCUSSION... /ISSUED 403 AM CST SAT JAN 17 2015/ DISCUSSION... COLD FRONT TO MOVE THROUGH THE PANHANDLES THIS MORNING BY 18Z TODAY. HIGH LEVEL CLOUDINESS SPREADING EAST ACROSS THE WESTERN HALF OF THE FORECAST AREA EARLY THIS MORNING AS A SHORTWAVE TROUGH TRACKS SOUTH AND EAST ACROSS THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS STATES TODAY. NORTHERLY WINDS BEHIND THE FRONT WILL INCREASE TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS...POSSIBLY JUST BELOW WIND ADVISORY CRITERIA IN THE EASTERN SECTIONS OF THE PANHANDLES. GRADIENT WINDS SHOULD DIMINISH AFTER SUNSET THIS EVENING AND THEN BECOME WEST TO SOUTHWEST BY SUNDAY. SURFACE HIGH BUILDS EAST AWAY FROM THE FORECAST AREA AS LEE SURFACE TROUGH DEVELOPS. SURFACE TROUGH TO PUSH INTO THE PANHANDLES BY LATE SUNDAY. DRY AND UNSEASONABLY WARM CONDITIONS EXPECTED THROUGH MONDAY DESPITE THE PASSAGE OF THE COLD FRONT TODAY. FIRST COLD FRONT TO ARRIVE LATE MONDAY AFTERNOON OR SOMETIME MONDAY EVENING ALLOWING FOR SHARPLY COOLER CONDITIONS TUESDAY AND WEDNESDAY. A SECONDARY SURGE OF COLDER AIR TUESDAY NIGHT AND EARLY WEDNESDAY. SHORTWAVE TROUGH ACROSS THE FOUR CORNERS REGION AND SOUTHWESTERN STATES WEDNESDAY TO APPROACH THE PANHANDLES BY 00Z THURSDAY WITH A MIX OF RAIN AND SNOW SPREADING NORTHWEST TO SOUTHEAST OR EAST TO WEST ACROSS THE PANHANDLES DURING THE DAY ON WEDNESDAY. RAIN AND SNOW EXPECTED TO TRANSITION TO ALL SNOW WEDNESDAY NIGHT AND THEN SLOWLY END ON THURSDAY AS THE UPPER TROUGH TRACKS ACROSS THE FORECAST AREA. SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH ALONG WITH A DRY NORTHERLY TO NORTHWESTERLY UPPER FLOW THURSDAY NIGHT AND FRIDAY WILL ALLOW FOR CLEARING SKIES THE END OF NEXT WEEK. SCHNEIDER FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY AND AGAIN ON SUNDAY. A COLD FRONT TODAY WILL MOVE THROUGH THE AREA BY 15Z TO 18Z TODAY WHICH WILL SHIFT THE 20 FOOT WINDS TO THE NORTH WITH SPEEDS INCREASING TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS. MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT...ALONG WITH THE STRONG NORTHERLY 20 FOOT WINDS...WILL CREATE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN OKLAHOMA PANHANDLE AND ALSO THE WESTERN...CENTRAL AND MOST OF THE SOUTHERN TEXAS PANHANDLE TODAY. DOWNSLOPING WESTERLY TO SOUTHWESTERLY 20 FOOT WINDS SUNDAY OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL RESULT IN POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED ACROSS THE PANHANDLES MONDAY THROUGH FRIDAY OF NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 317 AM CST SAT JAN 17 2015 OKZ001>003-TXZ001>020-172200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 317 AM CST SAT JAN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY THROUGH EARLY THIS EVENING ACROSS THE WESTERN OKLAHOMA PANHANDLE AND ALSO THE WESTERN...CENTRAL AND MOST OF THE SOUTHERN TEXAS PANHANDLE. 20 FOOT WINDS WILL SHIFT TO THE NORTH BEHIND A COLD FRONT AND INCREASE TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS. MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE SUNDAY ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. 20 FOOT WEST AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ARE EXPECTED. SNOW CHANCES WILL RETURN TO THE AREA NEXT WEDNESDAY AND THURSDAY. SOME LIGHT ACCUMULATIONS APPEAR POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING AND AGAIN ON SUNDAY. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555145.